Colorado, 2021Winter Weather in Colorado, January 25 to 27, 2021
January 25 to 27, 2021 · NWS GLD · 2 events in 2 counties and zones
During the multi-day event, multiple bands of light to moderate snowfall rates moved across parts of east-central Colorado. 5 inches of snow was reported from these bands, with the highest amounts over Yuma County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the multi-day event, multiple bands of light to moderate snowfall rates moved across parts of east-central Colorado. Up to 8.5 inches of snow was reported from these bands, with the highest amounts over Yuma County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 24, 10:35 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Jan 24, 10:35 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1035 PM MST Sun Jan 24 2021
.UPDATE...
Issued at 730 PM MST Sun Jan 24 2021
Virtually all model guidance suggests that heavy precipitation
/snow/ will develop over western Kansas late tonight into Monday..
as potent shortwave energy (presently situated over the Desert
Southwest) lifts ENE-NE into the Central Plains. The heaviest
precipitation is expected along and east of Highway 83 in
northwest KS between 09-22Z Monday, where the Winter Weather
Advisory has been upgraded to a Winter Storm Warning. Snow
accumulations in and near the warning area may vary considerably
from west-east. In general, expect lower amounts (west) and
higher amounts (east).
&&
.SHORT TERM...(This evening through Monday)
Issued at 323 PM MST Sun Jan 24 2021
Wintry weather will impact the Tri-State area in two separate waves
between Sunday evening and Tuesday night. Southwest flow aloft
persists over the region with a broad trough extending from the West
Coast to the Four Corners region. A shortwave trough to the
southwest of the Four Corners will lift to the northeast overnight
into southeastern Colorado and southwestern Kansas. A mid-level low
is expected to develop overnight, crossing the southwestern portion
of the Tri-State area on Monday. A little freezing drizzle may be
possible early on in the southern part of the area tonight as
temperatures fall. Snow is expected to develop as early as this
evening, with chances expanding northward through the overnight
hours. Lift is expected to increase over the southeastern part of
the forecast area overnight. This would enhance snowfall chances in
the area.
Monday, the low will continue to move to the northeast, out of the
area. Snow is expected to continue through the day, tapering off
particularly in the south toward evening. Snow chances continue
Monday evening for areas primarily north of I-70 and west of the
Kansas-Colorado border as the low pushes out of the area and we get
wrap around moisture. Total expected snowfall with this first
system is expected to be around 1-3" for areas along and west of a
line from Benkelman to Russell Springs. Snowfall amounts of 4-6"
will be possible for areas along and east of a line from Trenton to
Colby to Oakley. These snowfall amounts will be over the course of
30 to 36 hours, so at this point in time, they do not meet warning
criteria. Winds are expected to be around 10-15 mph with gusts to
20 mph through the event.
Confidence in snow amounts for this first system is moderate to
high. Higher confidence is in areas along and east of a line from
Trenton to Russell Springs. Confidence is lower to the west due in
part to models trending precipitation amounts upward in this area.
Main concerns for those traveling will be the potential for snow
covered roads and heavier snowfall occurring during the morning
commute. A brief period of freezing drizzle tonight may leave
slick spots on elevated surfaces.
The second wave of snow will come through the area on Tuesday.
Forecasted snowfall amounts range from 1-3" with a concentrated area
of 2-3" expected along and east of a line from Benkelman to St.
Francis. Snow will taper off from west to east Tuesday night.
Confidence in snowfall amounts for this second system is moderate to
high. This second wave of snow is expected to not be quite as
impactful as the first, however, motorists can expect hazardous
driving conditions due to snow covered roads and low wind chills
Tuesday and Wednesday morning.
.LONG TERM...(Wednesday through Sunday)
Issued at 308 PM MST Sun Jan 24 2021
This part of the forecast has not changed much. An upper level
ridge will dominate through the end of the work week. The ridge
will allow for warmer temperatures. Saturday an upper level short
wave trough will move through. This pattern continues to look
eerily similar to a split flow setup, especially with the ECMWF
version that directs the base of the trough into OK. Even with the
further north GFS solution the majority of the energy is south of
the forecast area. A surface trough or weak cold front will move
through the forecast area Saturday with the trough. Northwest winds
will be breezy behind the surface boundary.
Looking at the last four runs of the GFS, the trough is trending
faster across the Plains for Saturday. However it has not moved
north or south yet. This increases confidence that precipitation
with this trough will be south of the forecast area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1035 PM MST Sun Jan 24 2021
...Adverse aviation conditions on Monday...
IFR conditions associated with low ceilings (500-1000 ft AGL) and
reduced visibilities /snow/ will prevail through the TAF period.
Light ESE-ENE winds will back to the NE-N and increase to 15-20
knots around or shortly after sunrise Monday morning. 15-20 knot
northerly winds will prevail late Monday morning through Monday
afternoon.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 11 PM MST /midnight CST/ Tuesday
for KSZ001-002-013-014-027-028-041-042.
Winter Weather Advisory from 6 PM Monday to midnight CST Tuesday
night for KSZ003-004-015-016-029.
Winter Storm Warning until 6 PM CST Monday for KSZ003-004-015-
016-029.
CO...NONE.
NE...Winter Weather Advisory until 11 PM MST /midnight CST/ Tuesday
for NEZ079>081.
&&
UPDATE...VINCENT
SHORT TERM...AW
LONG TERM...JTL
AVIATION...VINCENTHazardous weather outlook, Jan 24, 6:32 PM MST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
632 PM MST Sun Jan 24 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-260145-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
632 PM MST Sun Jan 24 2021 /732 PM CST Sun Jan 24 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THROUGH TONIGHT...
Snow will increase in coverage and intensity late tonight and early
Monday morning. A Winter Storm Warning is in effect for locations
along and east of Highway 83 in northwest Kansas. A Winter Weather
Advisory is in effect elsewhere in northwest Kansas and southwest
Nebraska.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
A Winter Storm Warning is in effect through sunset Monday evening for
locations along and east of Highway 83 in northwest Kansas. A Winter
Weather Advisory is in effect elsewhere in northwest Kansas and
southwest Nebraska.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow accumulations to the National
Weather Service in Goodland via social media or telephone.
Vincent
Winter Weather, Kit Carson County
- When
- January 25, 12:45 AM MST to January 27, 3:15 AM MST
- Where
- Kit Carson County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Multiple bands of snow over two days produced 4-7.5 inches of snow across Kit Carson County, Colorado. The greatest amount of snow fell on Monday. The highest total snowfall accumulations were observed near Burlington, Colorado. Key impacts: transportation delays.
Winter Weather, Yuma County
- When
- January 25, 12:45 AM MST to January 27, 3:15 AM MST
- Where
- Yuma County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Multiple bands of snow over two days produced 2.2-8.5 inches of snow across Yuma County, Colorado. The greatest amount of snow fell on Monday. The highest total snowfall accumulations were observed near Wray, Colorado. Key impacts: transportation delays.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Alabama, January 25, 20211 death · 30 injured · EF3 · 2 events
- Winter Storm and Winter Weather in Missouri, January 25, 20212 deaths · 11 events
- Hail and Damaging Winds in Mississippi, January 25 to 26, 20211 death · 2 injured · $39,000 · 1 in hail · 6 events
- Damaging Winds in Arizona, January 25, 2021$272,000 · 61 kt wind · 16 events
- Flash Flooding and Flooding in Missouri, January 25, 2021$30,000 · 26 events
- Heavy Snow in Iowa, January 25 to 26, 202140 events
- Tornado and Hail in Tennessee, January 25, 2021$25,000 · EF0 · 6 events
- Winter Storm in Nebraska, January 25 to 26, 202124 events
- Winter Storm in Nebraska, January 25, 202124 events
- Winter Storm and Winter Weather in Iowa, January 25 to 26, 202122 events
- Winter Storm and Winter Weather in Illinois, January 25 to 26, 202122 events
- Winter Storm and Winter Weather in Virginia, January 25 to 26, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940013, 940016.